By Neus Ferrando Gilabert BSc, MSc (embryologist).
Last Update: 04/25/2014

During the woman’s menstrual cycle, a single egg is produced monthly. Fertility treatments usually require the administration of medicines to help normalize egg development or increase egg production.

However, if the drugs stimulate the ovaries too much, they can become very swollen and fluid can leak into the belly and chest area. This is the so-called ovarian hyperstimulation syndrome (OHSS), which can only occur when the eggs are released by the ovary (ovulation).

Causes of ovarian hyperstimulation

These can be the causes of OHSS:

  • Assisted reproductive techniques: it may occur because of the administration of gonadotrophins after hCG. It is unusual after the administration of clomiphene citrate.
  • After a natural peak of endogenous LH: it rarely occurs and its consequence would be a moderate OHSS. It has been described among women suffering from polycystic ovary syndrome (PCOS) or hypothyroidism.
  • Women presenting FSH receptor mutations: cases of severe OHSS have occurred during pregnancy because of a natural increase of hCG.
Sharing is caring

Our editors have made great efforts to create this content for you. By sharing this post, you are helping us to keep ourselves motivated to work even harder.

Authors and contributors

 Neus Ferrando Gilabert
BSc, MSc
Embryologist
Bachelor's Degree in Biology from the University of Valencia (UV). Postgraduate Course in Biotechnology of Human Assisted Reproduction from the Miguel Hernández University of Elche (UMH). Experience managing Embryology and Andrology Labs at Centro Médico Manzanera (Logroño, Spain). More information
Follow us on social media

Find the latest news on assisted reproduction in our channels.